Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Dec 13, 2015, 9:33 PM CST for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 13, 2015, 9:33 PM CST (03:33 UTC)
- Expired
- Dec 14, 2015, 3:30 AM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 9:49 PM CST | FLASH FLOOD | 3 E Halstead, KS | LAW ENFORCEMENT REPORTED ROADS CLOSED WHERE EMMA WEST AND EMMA EAST CREEKS JOIN TOGETHER EAST OF HALSTEAD DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278
WGUS53 KICT 140333
FFWICT
KSC079-113-155-173-140930-
/O.NEW.KICT.FF.W.0014.151214T0333Z-151214T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CST SUN DEC 13 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 330 AM CST MONDAY
* AT 929 PM CST...LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROADS UNDER
WATER DUE TO CREEKS RUNNING HIGH AND OUT OF THEIR BANKS IN THE
WARNED AREA. FLASH FLOODING IS EXPECTED INTO THE OVERNIGHT
HOURS...AS ADDITIONAL RISES ON AREA CREEKS CONTINUE DUE TO
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEWTON...VALLEY CENTER...HESSTON...MAIZE...HALSTEAD...MOUNDRIDGE...
SEDGWICK...COLWICH...BURRTON...GALVA...MOUNT HOPE...CANTON...
ANDALE...BENTLEY AND CHENEY LAKE.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 36 AND 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3817 9769 3843 9757 3841 9737 3817 9737
3817 9736 3786 9735 3774 9750 3772 9781
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 5:58 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 13, 5:58 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 558 PM CST SUN DEC 13 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 230 PM CST SUN DEC 13 2015 LARGE PRECIPITATION SHIELD ASSOCIATED WITH A STRONG STORM SYSTEM ACROSS THE REGION. THIS IS IN RESPONSE TO A SIGNIFICANT UPPER LEVEL DISTURBANCE WHICH WAS CENTERED OVER THE EASTERN TEXAS PANHANDLE AT 20Z. SEVERAL REPORTS OF RAINFALL AMOUNTS EXCEEDING 3 INCHES IN THE LAST 24 HOURS. HAVE EVEN HAD A FEW REPORTS EXCEEDING 4 INCHES. THIS IS CAUSING FLOODING ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. A DRY SLOT HAD MOVED INTO SOUTHWEST KANSAS AS OF 20Z AND CONTINUES MOVINGNORTHWARD. OBSERVED WIND GUSTS EXCEEDING 40 KNOTS HAVE BEEN REPORTED IN THE BRIEF MIXED AREA RIGHT WHERE THE CLEARING IS AS THE DRY SLOT MOVES NORTH. THIS LASTS FOR LESS THAN AN HOUR. HAVE BEEN ADDRESSING THIS WITH SPECIAL WEATHER STATEMENTS. CONVECTION WAS DEVELOPING IN AN AREA FROM PRATT TO DODGE CITY TO AREAS WEST...WHICH COINCIDED IN AN AREA OF EPV REDUCTION IN THE MID LEVELS. THIS CONVECTION MARKS THE ONSET OF THE SIGNIFICANT WINTER PRECIPITATION AREA THAT WILL BE ASSOCIATED WITH THIS STORM. IT IS EXPECTED TO CONTINUE TO BLOSSOM AND CHANGEOVER TO SNOW OVER THE NEXT FEW HOURS. FRONTOGENESIS FROM SHORT RANGE NWP CONTINUES TO AGREE WITH THIS SCENARIO. PRECIPITATION SHOULD CHANGE TO SNOW IN CENTRAL KANSAS THIS EVENING...PROBABLY BY 9 OR 10 PM AND LAST OVERNIGHT. BUFR SOUNDINGS SHOW A LOSS OF CLOUD ICE IN AREAS THAT ARE OUTSIDE THE MAIN FRONTOGENTIC RESPONSE AREA...AND ACROSS ALL AREAS BY 12Z. SO FREEZING DRIZZLE/DRIZZLE ALSO BECOMING AN EVOLVING PROBLEM. SO PUTTING ALL OF THIS TOGETHER - HIGH CONFIDENCE IN CONTINUED PRECIPITATION AND CHANGEOVER TO SNOW ACROSS THE WARNED AND ADVISED AREA. AMOUNTS REMAIN ON TRACK BUT AM LESS CONFIDENT IN THOSE BEING ATTAINED BECAUSE OF THE WARM/WET GROUND. IT WILL NEED TO SNOW HARD TO OVERCOME THAT. PRECIPITATION WILL MOVE OUT TOMORROW MORNING...WITH HIGH PRESSURE TO BUILD INTO THE REGION...THOUGH BRIEFLY. KRC .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 230 PM CST SUN DEC 13 2015 A STORM SYSTEMS MOVES OUT OF THE SOUTHWESTERN UNITED STATES DURING THE MIDDLE OF THE WEEK. THE GFS/GEM/ECMWF ALL KEEP THE PRECIPITATION NORTH OF THE FORECAST AREA. TEMPERATURES REMAIN TOWARD NORMAL FOR A GOOD PART OF THE WEEK...WITH A WARMING TREND INTO NEXT WEEKEND. PRECIPITATION CHANCES QUITE LOW. KRC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 558 PM CST SUN DEC 13 2015 IFR CIGS TO COVER ALL OF CNTRL KS THRU EARLY MON MRNG AS INTENSE SFC LOW RESPONSIBLE WDSPRD RA & SN MOVES NE FROM THE KS/MO BDR. AS THE LOW REACHES THE UPR MS VALLEY ~12Z. THE BULK OF PCPN WOULD OCR OVER CNTRL KS WHERE THE GREATEST POTL FOR IFR VSBYS WOULD BE ENCOUNTERED. NW WINDS FROM WL INCR TO ~17KTS/20MPH W/ 25-30KT GUSTS LKLY ACRS CNTRL KS. SC KS WAS BEING DRY-SLOTTED AT ISSUANCE BUT THE LOW MOVES NE WRAP-ARND RAINS WL SPREAD E ACRS THESE AREAS & LKLY RESULT IN IFR VSBYS. ALL TERMINALS SHUD IMPROVE INTO MVFR STATUS MON MRNG. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 33 49 36 51 / 50 0 0 10 HUTCHINSON 31 46 34 49 / 90 10 0 10 NEWTON 32 45 35 50 / 70 10 0 10 ELDORADO 35 49 36 53 / 40 10 0 10 WINFIELD-KWLD 34 51 36 55 / 30 0 0 10 RUSSELL 28 41 29 40 / 100 10 10 20 GREAT BEND 28 42 29 41 / 90 10 10 10 SALINA 32 45 33 48 / 90 10 10 10 MCPHERSON 32 45 33 49 / 90 10 10 10 COFFEYVILLE 38 53 36 59 / 50 0 0 10 CHANUTE 38 51 36 58 / 60 10 0 10 IOLA 38 49 37 57 / 60 10 0 10 PARSONS-KPPF 38 52 36 58 / 50 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR KSZ033-048-050. WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR KSZ032-047. &&
Hazardous weather outlook, Dec 13, 8:55 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 855 PM CST SUN DEC 13 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 855 PM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RUNOFF FROM THE HEAVY RAINS THAT OCCURRED THIS AFTERNOON AND EARLY THIS EVENING WILL CONTINUE TO CAUSE FLOODING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE A NUMEROUS FLOOD WARNINGS REMAIN IN EFFECT. ADDITIONAL RAINFALL AND/OR RUNOFF MAY CAUSE FURTHER SIGNIFICANT FLOODING. IF YOU LIVE ALONG OR NEAR RAPIDLY RISING STREAMS...CREEKS...AND RIVERS YOU SHOULD MONITOR THE FLOODING SITUATION THROUGH MONDAY CLOSELY! PLEASE SEE THE LATEST WARNINGS FOR MORE INFORMATION. RAIN WILL TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING. ACCUMULATIONS FROM 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED ALONG AND WEST OF A LINE FROM NEAR GREAT BEND TO ELLSWORTH TO LINCOLN OVERNIGHT. PLEASE SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING FROM HEAVY RAIN SUNDAY WILL CONTINUE THROUGH MONDAY. PLEASE MONITOR THE LATEST FLOOD WARNINGS FOR CENTRAL AND SOUTH- CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ ES/KRC
In the hours before
Local storm report, Dec 13, 7:51 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLOOD 2 SW MOUNDRIDGE 38.18N 97.54W
12/13/2015 MCPHERSON KS LAW ENFORCEMENT
SAND CREEK WAS OUT OF ITS BANKS HALF MILE SOUTH OF
ARAPAHO AND 18TH AVENUE WITH WATER GOING OVER THE BRIDGE.
&&
CDJLocal storm report, Dec 13, 9:27 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FLASH FLOOD 4 NW ANDALE 37.83N 97.68W
12/13/2015 SEDGWICK KS FIRE DEPT/RESCUE
WATER RESCUE REPORTED BY WICHITA FIRE DEPARTMENT AT 85TH
ST N AND 215TH ST W. CAR WAS STRANDED IN SWIFT FLOWING
WATER.
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 7:06 PM CST | River Flood Warning | ICT | Cherokee, Labette | 61 hr |
| Dec 13, 8:00 PM CST | Areal Flood Warning | ICT | Harper, Sumner | 18 hr |
| Dec 14, 1:27 AM CST | River Flood Warning | ICT | Sumner | 48 hr |
| Dec 14, 1:27 AM CST | River Flood Warning | ICT | Cowley | 3 days |
| Dec 14, 1:31 AM CST | River Flood Warning | ICT | Labette, Neosho | 46 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.